Alert archive / North Dakota / Wind Advisories in 2018

Wind Advisory 8, NWS Bismarck, ND

September 25, 20184 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Sep 25, 2018, 2:11 AM MDT for 4 counties in North Dakota. It took effect at Sep 25, 2018, 11:00 AM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 25, 2018, 2:11 AM MDT (08:11 UTC)
In effect from
Sep 25, 2018, 11:00 AM MDT
Expired
Sep 25, 2018, 5:56 PM MDT
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Hettinger County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

584 
WWUS73 KBIS 250811
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
311 AM CDT Tue Sep 25 2018

NDZ040-041-043-044-251615-
/O.NEW.KBIS.WI.Y.0008.180925T1700Z-180926T0100Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Marmarth, Mott, New England, Bowman, 
and Hettinger
211 AM MDT Tue Sep 25 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect from 11 AM this morning to 7 PM MDT
this evening. 

* TIMING...Late morning through early evening.

* WINDS...Northwest winds sustained to 30 mph and gusts to 40 mph. 

* IMPACTS...Difficult travel especially for those driving high
  profile vehicles. Working on elevated structures will be
  hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
4 follow-up statements
517 
WWUS73 KBIS 250828 CCA
NPWBIS

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Bismarck ND
328 AM CDT Tue Sep 25 2018

NDZ040-041-043-044-251615-
/O.COR.KBIS.WI.Y.0008.180925T1700Z-180926T0100Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Marmarth, Mott, New England, Bowman, 
and Hettinger
228 AM MDT Tue Sep 25 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect from 11 AM this morning to 7 PM MDT
this evening. 

* TIMING...Late morning through early evening.

* WINDS...Northwest winds sustained to 30 mph and gusts to 45 mph.
  
* IMPACTS...Difficult travel especially for those driving high
  profile vehicles. Working on elevated structures will be
  hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
756 
WWUS73 KBIS 251353
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
853 AM CDT Tue Sep 25 2018

NDZ040-041-043-044-252200-
/O.CON.KBIS.WI.Y.0008.180925T1700Z-180926T0100Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Marmarth, Mott, New England, Bowman, 
and Hettinger
753 AM MDT Tue Sep 25 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MDT THIS EVENING...

* TIMING...Late morning through early evening.

* WINDS...Northwest winds sustained to 30 mph and gusts to 45 
  mph.

* IMPACTS...Difficult travel especially for those driving high 
  profile vehicles. Working on elevated structures will be 
  hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
384 
WWUS73 KBIS 251906
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
206 PM CDT Tue Sep 25 2018

NDZ003>005-012-013-260315-
/O.NEW.KBIS.FR.Y.0005.180926T0600Z-180926T1200Z/
Renville-Bottineau-Rolette-McHenry-Pierce-
Including the cities of Mohall, Glenburn, Sherwood, Bottineau, 
Rolla, Dunseith, Rolette, Shell Valley, St. John, Velva, Towner, 
Drake, and Rugby
206 PM CDT Tue Sep 25 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM CDT WEDNESDAY...

The National Weather Service in Bismarck has issued a Frost
Advisory, which is in effect from 1 AM to 7 AM CDT Wednesday. 

* TEMPERATURE...In the low to mid 30s.

* IMPACTS...Sensitive outdoor plants may be killed if left 
  unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

NDZ040-041-043-044-260100-
/O.CON.KBIS.WI.Y.0008.000000T0000Z-180926T0100Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Marmarth, Mott, New England, Bowman, 
and Hettinger
106 PM MDT Tue Sep 25 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* TIMING...through early evening.

* WINDS...Northwest winds sustained to 30 mph and gusts to 45 
  mph. 

* IMPACTS...Difficult travel especially for those driving high 
  profile vehicles. Working on elevated structures will be 
  hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
AJ
870 
WWUS73 KBIS 252356
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
656 PM CDT Tue Sep 25 2018

NDZ040-041-043-044-260100-
/O.CAN.KBIS.WI.Y.0008.000000T0000Z-180926T0100Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Marmarth, Mott, New England, Bowman, 
and Hettinger
556 PM MDT Tue Sep 25 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Bismarck has cancelled the Wind
Advisory. 

Winds will continue to decrease this evening across southwest
North Dakota. 

$$

NDZ003>005-012-013-260800-
/O.CON.KBIS.FR.Y.0005.180926T0600Z-180926T1200Z/
Renville-Bottineau-Rolette-McHenry-Pierce-
Including the cities of Mohall, Glenburn, Sherwood, Bottineau, 
Rolla, Dunseith, Rolette, Shell Valley, St. John, Velva, Towner, 
Drake, and Rugby
656 PM CDT Tue Sep 25 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT
WEDNESDAY...

* WHERE...Far north central North Dakota and the Turtle Mountains,
  including Mohall, Bottineau, Towner, Rugby, and Belcourt. 

* TEMPERATURE...In the low to mid 30s.

* IMPACTS...Sensitive outdoor plants may be killed if left 
  unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

PA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Sep 25, 2:04 AM MDT, 7 minutes earlier.

Area forecast discussion, Sep 25, 2:04 AM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
304 AM CDT Tue Sep 25 2018

.SHORT TERM...(Today and tonight)
Issued at 304 AM CDT Tue Sep 25 2018

Weather highlights today are centered on a cold frontal passage,
resulting in areas of light rainshowers and windy conditions. A
wind advisory has been hoisted over southwest North Dakota. As the
system departs tonight, winds will diminish along with a clearing
sky, potentially leading to widespread frost.

The latest water vapor imagery shows the next shortwave trough
located over southern Saskatchewan, with a surface cold front now
entering northwest North Dakota. The shortwave and associated cold
front will propagate southeast today, reaching central ND around
noon and exiting the James River Valley by early evening. An area
of light rainshowers will develop along and behind the front as it
moves through. Regional radar is showing showers across northeast
Montana and into far southern Saskatchewan. RAP/HRRR BUFKIT
soundings show mixed layer winds between 18kt and 28kt for most
of the region, with the exception of the southwest, where mixing
heights at Bowman will tap into winds of between 28kt and 35kt.
Thus after coordinating with Rapid City WFO, the decision was to
issue a wind advisory for sustained northwest winds to 30 mph for
Slope/Hettinger/Bowman/Adams counties from 17z Tuesday through 01z
Wednesday. Northwest winds elsewhere will range between 20 mph
and 35 mph. Enough instability present this afternoon across
central North Dakota per NAM/GFS to maintain a mention of
thunderstorms. MUCAPE (most unstable CAPE) upwards of 500 J/kg but
very weak deep layer shear of 20kt will be sufficient enough for
a couple thunderstorms, much like what occurred Monday across
southwest ND. Highs today will be in the 50s

For tonight, overnight lows across western and central North
Dakota will range between 32F and 37F. Will let the dayshift make
the final call as to issuing a frost advisory with the latest
guidance.

.LONG TERM...(Wednesday through Monday)
Issued at 304 AM CDT Tue Sep 25 2018

Warm advection occurs Wednesday, ahead of our next series of cold
fronts approaching from southern Canada. This will lead to
increasing clouds from north to south Wednesday, with scattered
afternoon rain showers over north central ND, favoring the Turtle
Mountains. The rest of the area will be dry and have warmer
temperatures than the past several days, with highs in the mid
60s across the south, to the upper 50s north. It will become windy
again Wednesday with westerly winds increasing to between 20 and
35 mph. The cold front shifts south Wednesday night with a chance
of showers mostly over east central ND/James River Valley. It will
be cooler Thursday with highs in the upper 40s north to mid 50s
south. Then a secondary cold front sweeps through Thursday night,
bringing the core of the coldest H85 temps by Friday morning.
850mb temps range from -7C north to -1C far southwest. Overnight
lows Friday morning are forecast to range between 27F and 34F, so
not only is a freeze possible, but a hard freeze as well. Highs
Friday again return to well below average highs with 40s across
western and central ND. Another similar scenario for low
temperatures is forecast for Saturday morning. At some point,
would expect a freeze headline issued as we get closer to the
event.

Active weather continues through the weekend into next week. Warm
air advection rain/snow is still on track across southern North
Dakota Saturday morning. It will be dry elsewhere Saturday with
highs in the lower 50s. Widespread showers return Sunday afternoon
through Monday. Could be a rain/snow mix north Sunday night.
Below normal temperatures continue with highs Monday from the
upper 40s north to mid 50s southwest.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1158 PM CDT Mon Sep 24 2018

A cold front will move into northwest ND 09z-12z Tuesday, and
across the central ND between around 18z Tuesday. Expect a period
of rain showers and mvfr cigs with the front, along with gusty
northwest winds between 20kt and 30kt behind the cold front. Cigs
will improve back to vfr after the showers move through and will
be maintained through the rest of the taf period. Northwest will
diminish to around 10kt by 03z Wednesday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 7 PM MDT this evening
for NDZ040-041-043-044.

&&

SHORT TERM...KS
LONG TERM...KS
AVIATION...KS
Hazardous weather outlook, Sep 24, 11:05 PM MDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1205 AM CDT Tue Sep 25 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-260515-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1205 AM CDT Tue Sep 25 2018 /1105 PM MDT Mon Sep 24 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Rest of Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance for thunderstorms across central North
Dakota Tuesday afternoon. Severe weather is not anticipated.

Widespread frost is possible late Tuesday night into Wednesday
morning.

Freezing temperatures are possible Friday and Saturday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 1:06 PM MDTFrost AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 17 more18 hr

Nearby

Wind Advisories in North Dakota, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.